Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 123, NWS Detroit, MI

November 4, 2003Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Nov 4, 2003, 10:55 PM EST for Livingston County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2003, 10:55 PM EST (03:55 UTC)
Expired
Nov 4, 2003, 11:30 PM EST
In force
35 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Livingston County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 2:02 PM EST, 8 hours 53 minutes earlier.

Area forecast discussion, Nov 4, 2:02 PM EST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
205 PM EST TUE NOV 4 2003

.DISCUSSION...
IT HAS TAKEN SOME TIME...BUT WARM FRONT IS FINALLY LIFTING NORTH THRU
CWA...WITH 70+ TEMPS EDGING INTO METRO AREA EARLY THIS AFTERNOON. THIS
TREND WILL CONTINUE THIS AFTN WITH ONLY NORTHWESTERNMOST CWA REMAINING
STUCK IN THE MUCK. OTHER THAN SHRAS FROM SAGINAW VALLEY INTO THUMB...
BULK OF CWA WILL REMAIN DRY UNTIL THIS EVENING AS INITIAL CONVECTION TO
THE WEST AND SOUTHWEST WORKS FURTHER EAST INTO CWA. ONLY FAR SE PART OF
AREA WILL REMAIN DRY UNTIL AFTER MIDNIGHT AS COLD FRONT PUSHES PRECIP
THRU AREA. CURRENT FCST IN GOOD SHAPE & ONLY ANTICIPATE SMALL WORDING
CHANGES...ALTHO WILL UP POPS TO 80 THROUGHOUT CWA OVERNIGHT. ISOLATED
THUNDERSTORM...AMIDST THE RAIN...STILL A GOOD BET GIVEN SOME INSTABILITY
AND JET SUPPORT. IN FACT...THERE HAS ALREADY BEEN INTERMITTENT LIGHTNING
STRIKES IN INITIAL LINE THIS MORNING/AFTERNOON OUT WEST.

REST OF FCST...THROUGH SATURDAY OR SO...STILL REMAINS PRETTY MUCH THE
SAME...AND ONLY ADJUSTED TEMPS A FEW DEGREES...MAINLY DOWNWARD WITH
COLD AIR STEADILY FILTERING IN WED/THU AND SURGING IN ON FRI/FRI NGT
STILL. MODELS ARE ABOUT A FEW DEGREES C MILDER...BUT STILL COLD...AND
1035-1040MB HIGH IS STILL PROGGED NEAR CWA BY 12Z SATURDAY. BIGGEST
CHANGE TO THIS PERIOD OF FCST...WITH THIS IN MIND...WAS TO LOWER FNT
TO BAX AND POINTS BETWEEN TO NEAR 20. OTHERWISE...22-25F FOR REST OF
AREA. WILL KEEP SOME MENTION OF -SHSN IN FCST WITH ADVENT OF THIS
COLDER AIR...ALTHO DO NOT EXPECT ANYTHING MORE THAN FLURRIES OR SCT
-SNSH...MAINLY FRI/FRI NIGHT.

AS THE UPPER TROF BRINGING THIS COLD SHOT LIFTS INTO THE CANADIAN
MARITIMES AND THE CANADIAN HIGH PRESSURE IT USHERS IN HEADS EAST...
FCST BECOMES VERY DIFFICULT TO TIME AS A MORE OR LESS ACTIVE ZONAL
FLOW SETS UP. IN GENERAL...IT APPEARS A MODERATION BACK TO NEAR
NORMAL TEMPS AND A RELATIVELY UNSETTLED PERIOD WILL SET UP LATE IN
THE WEEKEND INTO NEXT WEEK. THIS THANKS TO NUMEROUS WAVES MOVING
ALONG NORTHERN STORM TRACK NEAR CONUS/CANADIAN BORDER. TIMING AND
STRENGTH THESE SYSTEMS WILL DRIVE THE LAST 3 DAYS OF FCST...AND AS
WOULD BE EXPECTED...MODELS ARE HAVING A GREAT DEAL OF TROUBLE WITH
THE DETAILS. WILL KEEP SHRA CHCS SUN/MON AND EXTEND THEM INTO TUE.
WILL ALSO UP TEMPS A BIT SUN-TUE BASED ON SOME TREND TOWARD LESS
AMPLIED WAVES FROM 06Z AND 12Z GFS. HWVR...WON/T CHANGE THINGS TOO
MUCH AS IT SEEMS EQUALLY LIKELY THAT TRENDS WILL FLIP BACK TO MORE
AMPLITUDE. UNFORTUNATELY...MIDDLE OF THE ROAD SEEMS THE BEST WAY TO
GO AT

.MARINE...
CURRENT GALES ON NORTHERN LAKE HURON WILL STEADILY COME DOWN LATE
THIS AFTN INTO THE EVENING AS WARM FRONT LIFTS NORTH...AND EAST
WINDS EASE. NEXT SHOT AT GALES TO COME ON THU NIGHT INTO FRI AS
AFOREMENTED SURGE OF COLD AIR SWINGS THROUGH THE AREA...BRINGING
INCREASING INSTABILITY OVER LAKES...AND A TIGHTENING GRADIENT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Nov 4, 9:15 PM EST, 1 hour 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
915 PM EST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHEAST
MICHIGAN OVERNIGHT. THE THUNDERSTORMS WILL MOVE INTO THE SAGINAW AND
GENESEE VALLEY AFTER 10 PM...AND INTO THE METRO DETROIT AREA AFTER
MIDNIGHT. THUNDERSTORMS WILL END ACROSS THE SAGINAW VALLEY BY 4 AM.
SOME THUNDERSTORMS MAY PRODUCE WIND GUSTS TO 45 MPH AND HEAVY
RAINFALL. THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH AND ARE
ASSOCIATED WITH A STRONG COLD FRONT MOVING THROUGH THE GREAT LAKES
REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE FORCE WINDS ARE POSSIBLE ON LAKE HURON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

YOU CAN OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GSS

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.